Flash Flood, San Juan
- When
- September 9, 3:00 PM MST to 4:00 PM MST
- Where
- San Juan County, Shiprock
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.509, -108.321 (the zone’s center; the record gives no point)
Heavy rains fell across the Four Corners region of northwest San Juan County and southwest Colorado throughout the morning with strong runoff moving south into New Mexico along the La Plata River. Other heavy rains moved east from Arizona at mid afternoon to wash out numerous roads across the Navajo Nation from Shiprock south to Newcomb, where sandbags were required to prevent water from…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Heavy rains fell across the Four Corners region of northwest San Juan County and southwest Colorado throughout the morning with strong runoff moving south into New Mexico along the La Plata River. Other heavy rains moved east from Arizona at mid afternoon to wash out numerous roads across the Navajo Nation from Shiprock south to Newcomb, where sandbags were required to prevent water from reaching homes, and to the Chuska Mountains between Tohatchi and Navajo in northwest McKinley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 9, 2:10 PM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 310 PM MDT TUE SEP 9 2003 .DISCUSSION...QUITE A BIT OF CONVECTIVE ACTIVITY HAS BROKEN OUT OVER SE NM AHEAD OF AN EASTWARD MOVING SHORTWAVE NEAR THE US/MEXICO BORDER. EXPECT MORE SHORTWAVE ACTIVITY WITH COOL AIRMASS SLIDING SOUTHEASTWARD INTO BAJA AND OLD MEXICO. IN FACT ANOTHER DISTINCT SHORTWAVE IS RESPONSIBLE FOR THE CONVECTION MOVING INTO WESTERN NM. FOR TONIGHT...MODELS SHOW STRENGTHENING LEE TROUGH IN THE EAST WHICH USUALLY IMPLIES DOWNSLOPE CONDITIONS. HOWEVER WITH THE SHORTWAVE TROUGH CAUSING ALL THE THUNDER IN THE EAST ALREADY TODAY AND MORE TROUGHS ON THE WAY...THE PRESSURE MAY BE LOWERING IN THE EAST DUE TO DYNAMIC EFFECTS AS WELL. BASED ON WATER VAPOR TRENDS...FLOW ALOFT MAY BE MORE SOUTHERLY OVER THE PLAINS TONIGHT THAN THE MODELS ARE SHOWING. WOULD BE SURPRISED IF SOME OF THE STORMS LATER THIS AFTERNOON OR EVENING TURN OUT TO BE PRETTY STRONG GIVEN THE EVOLVING PATTERN. MAIN COLD FRONT TO BLOW THROUGH CWA WEDNESDAY AND WEDNESDAY NIGHT. IN FACT FMN COULD VERY WELL HAVE ITS HIGH TEMPERATURE IN THE MORNING. I EXPECT SOME DRYING BEHIND THE FRONT WITH BREEZY TO WINDY CONDITIONS BOTH AHEAD OF AND BEHIND THE FRONT. WINDS MAY KEEP US FROM GETTING AS CHILLY AS IT COULD BE WEDNESDAY NIGHT. OH BTW...WINDS MAY ACT TO KEEP OUR TEMPS UP TONIGHT. SW WIND AROUND 10KT USUALLY BLOWS ALL NIGHT AT GUP WITH A STRONG LEE TROUGH IN THE EAST. THURS AND THURS NGT MAY REQUIRE MORE IN THE WAY OF POPS FOR THE EAST. MODELS WERE SHOWING UPSLOPE AND WITH NW FLOW ON THE BACKSIDE OF THE TROUGH...IT IS QUITE POSSIBLE TO SEE MORE DISTURBANCES EMBEDDED WITHIN THE MAIN TROUGH. GFS STILL SHOWING A BACKDOOR FRONT FOR SATURDAY. JWS .PRELIMINARY NUMBERS... FARMINGTON................ 054/068 046/072 044 46663 GALLUP.................... 055/067 040/071 038 46553 GRANTS.................... 053/069 040/070 039 46543 GLENWOOD.................. 051/077 047/082 049 46332 CHAMA..................... 038/057 033/059 033 46664 LOS ALAMOS................ 051/066 044/066 042 46454 RED RIVER................. 040/059 032/058 034 46564 TAOS...................... 046/065 038/066 037 46554 SANTA FE.................. 049/068 045/070 044 46543 SANTA FE AIRPORT.......... 051/071 047/072 046 46443 ESPANOLA.................. 051/072 045/074 043 46453 ALBUQUERQUE HEIGHTS....... 059/076 054/075 053 46543 ALBUQUERQUE VALLEY........ 053/077 049/076 049 46443 ALBUQUERQUE FOOTHILLS..... 054/073 048/073 049 46543 ALBUQUERQUE WEST MESA..... 057/075 052/075 053 46443 SOCORRO................... 053/080 049/080 051 46422 SANDIA PARK/CEDAR CREST... 047/070 046/069 046 46443 MORIARTY/ESTANCIA......... 044/077 040/073 041 46423 CARRIZOZO................. 055/080 051/080 051 46422 RUIDOSO................... 044/075 041/073 042 46432 RATON..................... 048/073 042/065 044 46223 LAS VEGAS................. 050/073 043/064 043 46223 ROY....................... 052/074 044/067 044 46223 CLAYTON................... 059/081 050/069 047 46223 SANTA ROSA................ 057/083 048/073 050 46323 TUCUMCARI................. 061/084 054/076 053 46323 FORT SUMNER............... 059/082 051/075 052 46323 CLOVIS.................... 061/083 056/076 055 46323 PORTALES.................. 059/085 054/075 054 46323 ROSWELL................... 065/089 058/081 057 46322 .ABQ...NONE.
NMZ001>021-026-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...GUSTY MICROBURST WINDS OF 40 TO 50 MPH COULD OCCUR NEAR THUNDERSTORMS. ALSO...HEAVY RAIN IS POSSIBLE WITH A FEW THUNDERSTORMS CAUSING LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... AN UPPER LEVEL TROUGH WILL BEGIN TO DEEPEN OVER PORTIONS OF NORTHERN WEDNESDAY. THUNDERSTORM DEVELOP IN THE AFTERNOON IN ADVANCE OF A COLD FRONT COULD PRODUCE A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS. WIND GUSTS AND HAIL WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NMZ001-008-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 235 PM MDT TUE SEP 9 2003 ...STORMS APPROACHING NORTHWEST NEW MEXICO WITH HEAVY RAINS... RADAR AND SATELLITE IMAGES SHOW THUNDERSTORMS WITH HEAVY RAINS INCREASING OVER NORTHEAST ARIZONA AND MOVING EAST TOWARDS NORTHWEST NEW MEXICO. THROUGHOUT MID AND LATE AFTERNOON STORMS WITH HEAVY RAIN OF ONE HALF TO ONE INCH AN HOUR RAINFALL WILL BE MOVING INTO THE AREA GENERALLY FROM SHIPROCK AND FARMINGTON SOUTH TO GALLUP AND ZUNI PUEBLO. PROSPECTS FOR ARROYO AND SMALL STREAM FLOODING WILL BE INCREASING BETWEEN 3 PM AND 6 PM ACROSS FAR NORTHWEST NEW MEXICO SO CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE FLOOD WARNINGS OR ADVISORIES. REMAIN ALERT TO STORNG RUNOFF FROM DISTANT RAIN THAT COULD MOVE A LONG WAYS DOWNSTREAM TO SWELL SMALL ARROYOS QUICKLY. && KH
The Albuquerque radar (KABX), 203 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335064, 5335066, 5335065.